Washington, 2016Flash Flood and Debris Flows in Washington, July 19, 2016
July 19, 2016 · NWS OTX · 4 events in 3 counties and zones
Slow moving thunderstorms producing heavy rainfall over parts of the East Slopes and North Cascades including parts of the Okanogan Valley. Rainfall reports of over one inch in 40 minutes were picked up by some of the automated equipment near Okanogan, WA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms producing heavy rainfall over parts of the East Slopes and North Cascades including parts of the Okanogan Valley. Rainfall reports of over one inch in 40 minutes were picked up by some of the automated equipment near Okanogan, WA. The resulting heavy rainfall produced some debris flows and Flash floods near Chelan and Okanogan, WA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 19, 3:49 PM PST, 21 minutes earlier.
Area forecast discussion, Jul 19, 3:49 PM PST, 21 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
449 PM PDT Tue Jul 19 2016
.SYNOPSIS...
A chance for showers and thunderstorms will linger tonight. The
best chances will be over the mountains, with lighter showers or
sprinkles possible over the interior basin and into the Palouse.
There will be a break in the unsettled weather Wednesday and
Thursday, with milder temperatures. A system will bring more
showers and thunderstorms Thursday night and Friday. The weekend
and early next week look mostly dry, with temperatures warming to
near average.
&&
.DISCUSSION...
Update: A quick update sent to increase shower and thunderstorm
chances across north Central Washington this evening as a short
wave tracking through is triggering quite a bit of convection late
this afternoon. Also added isolated thunderstorms over North Idaho
this evening. See previous discussion below for more details. JW
Tonight through Wednesday Night: One wave is moving through now
and another will move in overnight. The current wave over our area
is producing a thick cloud shield over the area and some sprinkles
or light rain showers for the Columbia Basin. Expect these light
showers to shift north and east through the late afternoon. Where
the cloud shield isn't...over the Cascades, Okanogan Highlands and
then down towards the Camas Prairie, they are getting some
afternoon cumulus buildup. Isolated showers and thunderstorms are
beginning to pop across the central Cascades and expect that to
continue and shift northward through the afternoon and early
evening hours. Have increased chance of precip during the early
evening hours for eastern WA to account for the reflectivities in
the Basin. Overnight a wave will move in from the south. The main
area of concern is from the Blue Mountains towards Lookout Pass.
The NAM models is showing elevated instability through the night.
Have kept the mention of showers through this period. By Wednesdaymorning
the wave will be moving out of the area and drier air will push in
for a mostly sunny day with a very low chance of some afternoon
showers along the Cascades. Winds will increase Wednesday
afternoon to around 10 mph. Wed night a ridge forms over the area
as a trough deepens off the northern CA coast. Temperatures will
remain at or below average for this time of the year. /Nisbet
Thursday through Tuesday: A shower and thunderstorm threat
continues through the end of the work week, before drier weather
returns. Thursday a broad trough lingers near the Pacific Coast.
This places the Inland NW in a mild southwest flow at 850mb. This
supports this being the hottest day of the week, with highs near
to slightly above normal. A relatively weak shortwave lifts in
ahead of the main trough and interacts with instability to bring a
limited threat of showers and thunderstorms near the Cascades and
the Blue Mountains. Some may drift north from the Blue Mountains
early Thursday evening but these should remain isolated.
Late Thursday evening into Friday the main trough and primary
shower/t-storm threat comes in. Winds will increase with and
behind the main trough. The combination of winds and lightning
could be an impact to the fire weather community, especially in
the fine fuels. Confidence in what may be considered frequent
lightning is low to moderate. Yet all of this will be monitored
and those with concerns should also continue to monitor the
forecast.
First, overnight into Friday morning the trough's core lift
passes over southeast WA and the ID Panhandle. A ribbon of
moisture rides in with it, with PWATs around 0.75 inches and
increasing surface dew points. There is some disagreement on how
quickly those dew points rise. Yet toward 5-7 AM Friday most
models indicate values in the upper 40s to mid-50s across upper
Columbia Basin through the ID Panhandle. As for instability:
forecast soundings indicate a low level inversion sets up. Yet
there is enough elevated instability for the trough to work with.
The elevated CAPE that does exists on forecast soundings appears
to be tall and skinny. All of this supports scattered showers but
for now mainly isolated thunderstorms. Winds will be on the
increase with the passing shortwave with speeds in the 10-15 mph
range possible, with higher gusts.
Second, Friday the main trough axis crosses the WA/ID border by
late morning before heading into MT later in the day. At the same
time a dry slot works across the Columbia Basin, especially south
of the I-90 corridor. Yet a deformation axis lingers across the
northern mountains through the Waterville Plateau. A threat of
scattered showers and thunderstorms will continue over the eastern
third of WA and north ID in the morning. Yet as that dry slot
noses in the primary threat retreats to the northeast WA and ID
Panhandle mountains and this risk will wane through early evening.
A secondary threat will linger across the north to northeastern
rim of the Columbia Basin and near the Blue Mountains and Camas
Prairie, but as a whole anything here is forecast to remain
isolated by afternoon. Winds will remain in the marginally breezy
category and afternoon RH values will be falling. At this time
these values are expected to stay above critical thresholds but
these will be monitored. Afternoon temperatures are expected to be
noticeably cooler on Friday than Thursday, with highs dropping
some 4-8 degrees below normal.
Friday night through Tuesday the Inland NW transitions to a drier
and somewhat more stable zonal flow. Occasional weaker shortwave
pass during this time frame. This will largely result in
occasional clouds, but for the most part the region looks dry. The
only thing which will might change if models come into better
agreement is to introduce some shower/t-storm chances toward the
northern mountains, as some moisture and instability skims with
with some of those shortwaves. Watch for possible low-grade late
afternoon and evening breeziness near the Cascade gaps in the
onshore flow. After another slightly cooler than average day
Saturday, temperatures are expected to warm closer to normal by
Sunday and beyond. /J. Cote'
&&
.AVIATION...
00Z TAFS: Scattered showers and thunderstorms will impact some
areas this evening...mainly over north Central Washington as well
as the Lewiston area, with a few cells also over the north Idaho
Panhandle. These storms could produce outflow wind gusts up to 40
mph and brief heavy rain. VFR conditions are expected at all TAF
sites...but brief restrictions in visibility can be expected in
heavy rain from storms. These storms will weaken after sunset may
isolated showers may linger around KPUW/KLWS into the overnight
hours. Drier air moving over the region on Wednesday will result
in a much quieter day with no thunderstorms expected over the
region. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 57 81 56 89 60 78 / 20 10 0 0 30 30
Coeur d'Alene 54 80 53 89 57 77 / 20 10 0 10 30 40
Pullman 50 80 51 89 53 77 / 30 20 0 0 40 20
Lewiston 60 88 60 96 62 85 / 30 10 0 10 20 10
Colville 50 83 50 91 53 82 / 20 10 0 10 20 40
Sandpoint 49 78 48 86 52 74 / 10 10 0 10 30 40
Kellogg 50 78 50 86 53 72 / 30 30 0 10 30 40
Moses Lake 55 85 55 91 60 85 / 0 0 0 0 20 10
Wenatchee 59 84 61 88 63 83 / 10 0 0 10 20 10
Omak 55 85 57 89 61 85 / 10 10 0 0 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 19, 5:01 AM PST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
601 AM PDT TUE JUL 19 2016
IDZ001>004-026-027-WAZ031>038-041>044-201315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
601 AM PDT TUE JUL 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LOW PRESSURE WILL PUSH INTO THE REGION OFF OF THE EASTERN PACIFIC
THURSDAY NIGHT. THE SETUP LOOKS FAVORABLE FOR NOCTURNAL CONVECTION
WITH THUNDERSTORMS CAPABLE OF PRODUCING FREQUENT LIGHTNING
STRIKES. NEW FIRE STARTS WILL BE POSSIBLE WITH THE LIGHTNING IN
AREAS THAT FINE FUELS ARE RECEPTIVE TO CARRY FIRE.
In the hours before
Special weather statement, Jul 19, 3:14 PM PST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
414 PM PDT TUE JUL 19 2016
WAZ041-042-200000-
WENATCHEE AREA WA-EAST SLOPES NORTHERN CASCADES WA-
414 PM PDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHELAN COUNTY UNTIL
500 PM PDT...
AT 411 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEAVENWORTH...OR 14 MILES NORTHWEST OF WENATCHEE...MOVING EAST AT 10
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CASHMERE...LEAVENWORTH...DRYDEN AND PESHASTIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER OR LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS. THIS WILL DIRECTLY IMPACT HIGHWAY 2.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.
&&
LAT...LON 4748 12067 4761 12068 4767 12042 4745 12044
TIME...MOT...LOC 2311Z 265DEG 7KT 4754 12059
Event by event
2 debris flow, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Debris Flow, Douglas
- When
- July 19, 4:10 PM PST to 4:30 PM PST
- Where
- Douglas County, 1.13 mi S of Beebe to 1.15 mi S of Beebe
- Cause
- Heavy Rain
- Property damage
- $7,000
- Reported by
- Newspaper
- Coordinates
- 47.814, -119.971
A Newspaper reported multiple slides on McNeil Canyon Road with one shoulder washed out. In addition two cars and a boat slid several feet due to water flood waters coming down a driveway. This all occurred generally 6 miles east of Chelan, WA.
Heavy Rain, Okanogan
- When
- July 19, 4:10 PM PST to 4:30 PM PST
- Where
- Okanogan County, 6.82 mi E of Twisp Arpt
- Reported by
- Mesonet
- Coordinates
- 48.361, -119.932
Observations from Pole Pick Mountain, located 4 miles southwest of Loup Loup Campground which is also near Twisp, WA reported just over one inch of rainfall in 40 minutes.
Debris Flow, Chelan
- When
- July 19, 4:19 PM PST to 4:39 PM PST
- Where
- Chelan County, 1.4 mi NNE of Chelan Arpt to 1.23 mi NNE of Chelan Arpt
- Cause
- Heavy Rain
- Property damage
- $7,000
- Reported by
- Department of Highways
- Coordinates
- 47.889, -119.920
A thunderstorm producing heavy rain caused a debris flow with mud and rocks blocking Highway 97 about 6 miles northeast of Chelan, WA.
Flash Flood, Okanogan
- When
- July 19, 4:35 PM PST to 4:55 PM PST
- Where
- Okanogan County, 5.88 mi ENE of Twisp Arpt to 5.84 mi ENE of Twisp Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 48.372, -119.956
The Department of highways relayed a report of flash flooding at highway 20 four miles west of Loup Loup Summit. A debris flow went across the road roughly 6 miles east of Twisp, WA on highway 20.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, July 19 to 20, 201611 injured · $3.0 million · 1 event
- Tornado and Flash Flooding in Iowa, July 19, 2016$575,000 · EF0 · 111 events
- Hail and Lightning Strike in Colorado, July 19, 20161 death · 1 injured · 0.88 in hail · 3 events
- Damaging Wind and Lightning Strikes in Alabama, July 19, 20161 death · $11,000 · 3 events
- Hail and Damaging Winds in Virginia, July 19, 2016$76,000 · 2 in hail · 39 events
- Tornadoes and Hail in North Dakota, July 19, 2016EF1 · 28 events
- Tornadoes and Hail in Minnesota, July 19, 2016EF1 · 24 events
- Hail and Damaging Winds in Tennessee, July 19, 2016$51,000 · 56 kt wind · 13 events
- Flash Flood and Hail in North Carolina, July 19, 2016$32,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in North Carolina, July 19, 2016$23,000 · 1 in hail · 16 events
- Damaging Winds in Georgia, July 19 to 21, 2016$16,000 · 50 kt wind · 22 events
- Damaging Winds in Illinois, July 19, 2016$32,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638082, 638083, 638084, 638085.